BACKGROUND: Disulfiram is a substance often used to treat alcohol dependency. The agent may be effective when used as supportive therapy. Disulfiram causes an accumulation of acetaldehyde when alcohol is consumed, which results in unpleasant sensations such as warmth, nausea, vomiting and headache.
CASE DESCRIPTION: A patient was brought into the emergency ward with a suspected alcohol intoxication. As it turned out, she had experienced a severe disulfiram-ethanol reaction which had led to hypotensive shock; extensive abnormalities were seen on the ECG. The patient was admitted to the intensive care unit. High-dose norepinephrine treatment was needed to bring the blood pressure back to normal. The use of disulfiram was only discovered at a later stage.
CONCLUSION: In rare cases, a disulfiram-ethanol reaction can lead to life-threatening situations. Descriptions of toxicity at acetaldehyde levels of 5 mg/l are found in the literature. In this article, we describe a life-threatening reaction which developed at a level between only 2.3-3.0 mg/l. This case shows that the provision of information on a patient's use of medications and adequate communication are just as important as toxicological screening in the laboratory.
|Translated title of the contribution||A patient with a life-threatening disulfiram-ethanol reaction|
|Journal||Nederlands Tijdschrift voor Geneeskunde|
|Publication status||Published - 2013|
- Alcohol Deterrents/adverse effects
- Disulfiram/adverse effects
- Drug Interactions
- Ethanol/adverse effects
- Hypotension/chemically induced
- Norepinephrine/therapeutic use